Dinitrophenol: the deadly diet aid

August 4, 2011, 10:52 pm

★★★★☆

2,4-Dinitrophenol (DNP): A Weight Loss Agent with Significant Acute Toxicity and Risk of Death. Grundlingh J et al. J Med Toxicol 2011 July 8 [Epub ahead of print]

Abstract

Dinitrophenol (DNP) is a chemical used in the manufacture of explosives, herbicides, dyes, and wood preservatives. When, in 1933, a researcher a Stanford University discovered that ingestion of DNP caused to rapid weight loss, the chemical became available without prescription in a number of over-the-counter diet aids.

It soon became apparent that use of DNP led to many significant adverse effects — including cataracts —  and the Federal Food, Drug and Cosmetic Act of 1938 called the chemical “extremely dangerous and not fit for human consumption”.

DNP indeed causes weight loss — by uncoupling oxidative phosphorylation and radically increasing metabolic rate.  Energy usually stored as ATP molecules becomes dissipated as heat, potentially leading to clinically significant or even lethal hyperthermia.

In the 1980s, some diet practitioners turned again to DNP for use in their clinics. One even called his method “intracellular hyperthermia therapy”. This trend has continued, and it is now possible to purchase massive amounts of DNP over the internet. Therefore, DNP-related deaths — which had almost disappeared — are again being reported in the medical literature.

This excellent paper reviews the 62 DNP-associated fatalities that have been reported in the medical literature — 12 over the last decade. Typical signs and symptoms seen in these patients included hyperthermia, tachycardia, diaphoresis, and tachypnea. Severe neurological effects such as confusion, agitation, convulsions, and coma are common. Methemoglobinemia can bee seen.  There is no specific antidote. Treatment is supportive, with an emphasis on rapid reversal of severe hyperthemia. One the patients reviewed here had a pre-mortem body temperature in excess of 43oC  (110oF).

Related posts:

Dinitrophenol: fatal occupational exposure

Dinitrophenol poisoning: a role for early dantrolene?

 

Comments are closed.